Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 152, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 24, 1998, 11:12 AM CDT for Dubuque County, Iowa. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 11:12 AM CDT (16:12 UTC)
- Expired
- Aug 24, 1998, 12:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Dubuque County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:22 AM CDT | Thunderstorm Wind 69 | Cascade, IA | |
| Aug 24, 11:34 AM CDT | Thunderstorm Wind 68 | Dubuque Arpt, IA | |
| Aug 24, 11:35 AM CDT | Thunderstorm Wind 52 | Key West, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
379 WUUS1 KMLI 241613 RRA SVRMLI IAC061-241700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1112 AM CDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEASTERN IOWA * UNTIL NOON CDT * AT 1110 AM CDT... DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 24 MILES WEST OF DUBUQUE OR 7 MILES WEST OF FARLEY MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HOLY CROSS AROUND 1120 AM CDT FARLEY AROUND 1120 AM CDT CASCADE AROUND 1120 AM CDT BANKSTON AROUND 1125 AM CDT DUBUQUE AROUND 1150 AM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JDH/PAB &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:45 AM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Aug 24, 1:45 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 AM CDT MON AUG 24 1998 THE 06Z SURFACE ANALYSIS SHOWED A BOUNDARY FROM MI TO KDBQ TO KDSM TO SOUTHERN NE TO WY. UPPER CIRCULATION OVER ONTARIO DRIVING EASTERN PORTION OF THIS BOUNDARY...BUT WESTERN PORTION HUNG UP AS FLOW IS MAINLY PARALLEL TO FRONT. PROFILERS SHOW CWA IN RIGHT EXIT REGION OF JET...A MOST UNFAVOURABLE POSITION FOR CONVECTION. SURFACE BASED PARCELS CAPPED. THIS IS PROHIBITING TSRA SO FAR...ALTHOUGH 30KT LOW LEVEL JET SUPPORTING SHALLOW MID-LEVEL CLOUDS SEEN ON IR LOOP. ABOVE 850MB LAPSE RATES CONDITIONALLY UNSTABLE...SO NOCTURNAL CONVECTION STILL POSSIBLE...BUT DON/T BET ON IT. WEAK TROUGH ACROSS MN WAS NOTED...MAINLY A DEW POINT DISCONTINUITY. WEAK SHORTWAVE NOTED ON WATER VAPOUR OVER NE HELPING BROKEN TSRA THERE. SHORTWAVE OF INTEREST FOR TODAY WAS RACING EAST OUT OF THE NORTHERN ROCKIES. THE EFFECTS OF THE MT SYSTEM IS TODAY/S CONCERN. THE 00Z ETA/NGM INITIALIZED OKAY AND AT 06Z REPRESENTED REALITY. SPEEDY WESTERLY FLOW ACROSS THE NORTHERN US WILL CONTINUE TODAY. MT SHORTWAVE WILL ZIP INTO WESTERN MN BY EVENING. FORCING AHEAD OF SHORTWAVE WILL INDUCE WEAK LOW PRESSURE ALONG MAIN SURFACE BOUNDARY...ENDING UP AS A WEAK LOW/INVERTED TROUGH OVER IA BY 00Z...GIVING US INCREASED SURFACE CONVERGENCE...SOMETHING WE DIDN/T HAVE MUCH OF YESTERDAY...WHICH MADE MY FORECAST BUST. FAVOURABLE RIGHT ENTRANCE REGION OF 85KT UPPER LEVEL JET STREAK WILL MOVE TO MN/NORTHERN IA DESTABLIZING MID-LEVELS OF ATMOSPHERE WITH 7C/KM LAPSE RATES. 65KT 500MB JET STREAK FROM THE WEST COMBINED WITH LOW LEVEL WINDS TURNING MORE SOUTHEAST AHEAD OF SURFACE LOW WILL INCREASE LOW LEVEL TURNING BRINGING HELICITIES UP TO 300M2/S2. SOLAR INSOLATION INCREASES CAPES TO 3KJ/KG. COMBINATION OF THESE FACTORS SUGGEST SPIRITED CONVECTION LATER THIS AFTERNOON INTO THE EVENING HOURS. NEGATIVE FACTOR WILL BE CAP...BUT MODEL SOUNDINGS SUGGEST CAP WEAKENING TO 1C OR LESS BY 00Z. I/M HESITANT TO GET TOO EXCITED ABOUT SEVERE PROSPECTS GIVEN YESTERDAY/S BUST /ONCE BITTEN...TWICE SHY/...BUT GIVEN EXPECTED SURFACE DEVELOPMENT...IT SEEMS SEVERE MORE POSSIBLE TODAY. TEMPERATURES TODAY WILL BE NEAR YESTERDAY/S HIGHS WITH LITTLE CHANGE IN LOWER TROPOSPHERE THERMAL PROFILE. THIS IS CLOSER TO WARMER FWC READINGS. WE NEED TO ADD POPS TO IA TODAY WITH REST OF FORECAST REASONABLE. CID 90/30 DBQ 89/30 MLI 92/30 BRL 95/30 HELGESON
In the hours before
Local storm report, Aug 24, 10:47 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1047 AM CDT MON AUG 24 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1040 AM INDEPENDENCE IA WIND DAMAGE 08/24/98 BUCHANAN TREES DOWN
Local storm report, Aug 24, 10:47 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1047 AM CDT MON AUG 24 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1040 AM INDEPENDENCE IA WIND DAMAGE 08/24/98 BUCHANAN TREES DOWN
Local storm report, Aug 24, 11:02 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1102 AM CDT MON AUG 24 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1050 AM MANCHESTER IA 60 MPH WIND GUST 08/24/98 DELAWARE TREE LIMBS DOWN ON CARS
Local storm report, Aug 24, 11:02 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1102 AM CDT MON AUG 24 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1050 AM MANCHESTER IA 60 MPH WIND GUST 08/24/98 DELAWARE TREE LIMBS DOWN ON CARS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:16 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Aug 24, 10:35 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 65 min |
| Aug 24, 11:39 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.